Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2008, 5:03 PM CDT for Republic County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 5:03 PM CDT (22:03 UTC)
- Expired
- Jul 7, 2008, 5:42 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Republic County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 072205
SVRTOP
KSC157-072300-
/O.NEW.KTOP.SV.W.0232.080707T2203Z-080707T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED 12 MILES NORTHWEST OF REPUBLIC...OR 36 MILES NORTHWEST
OF CONCORDIA...MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC...
BELLEVILLE...
MUNDEN...
THESE STORMS HAVE A HISTORY OF PRODUCING 60 MPH WINDS AND HAIL AS
BIG AS QUARTERS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
4000 9793 4000 9792
TIME...MOT...LOC 2203Z 265DEG 18KT 4001 9800
$$2 follow-up statements
000
WWUS53 KTOP 072225
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT MON JUL 7 2008
KSC157-072300-
/O.CON.KTOP.SV.W.0232.000000T0000Z-080707T2300Z/
REPUBLIC-
525 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR REPUBLIC...OR 26 MILES
NORTH OF CONCORDIA...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE AND MUNDEN.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
4000 9793 4000 9792
TIME...MOT...LOC 2225Z 263DEG 20KT 3993 9780
$$000
WWUS53 KTOP 072242
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUL 7 2008
KSC157-072252-
/O.CAN.KTOP.SV.W.0232.000000T0000Z-080707T2300Z/
REPUBLIC-
542 PM CDT MON JUL 7 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
HAS BEEN CANCELLED...
AT 542 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
AROUND 40 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
4000 9793 4000 9792
TIME...MOT...LOC 2242Z 263DEG 20KT 3994 9768
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:15 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 7, 3:15 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT MON JUL 7 2008 .DISCUSSION... MAIN CONCERN FOR TONIGHT AND TUESDAY IS CONVECTION. SHRTWV TROF MOVG ACRS THE NRN PLAINS WILL CONTINUE TO DRAG A WAVY COLD FRONT SWD INTO THE NW CWA THIS EVNG. TMPS HAVE WARMED INTO THE 90S THIS AFTN AS EXPECTED...AND THIS IS CREATING A MODERATELY UNSTABLE ATMOSPHERE. MUCH OF THE SHEAR ASSOCIATED WITH THE SHRTWV TROF WILL PASS TO THE NORTH OF THE CWA...BUT CONVERGENCE ALNG THE BOUNDARY AND WEAK FORCING FOR LARGE-SCALE ASCENT SHLD AID IN THE DVLPMNT OF A BROKEN LINE OF CONVECTION MOVG INTO OUR NW CWA. PWATS ABOVE 1.75 INCHES AND A FAVORABLE UNIDIRECTIONAL WIND PROFILE COULD AID IN SOME HEAVY RAINFALL...BUT GIVEN THE DCAPE AND WEAK STORM RELATIVE FLOW...STORMS SHLD EASILY PRODUCE A COLD POOL AND PROPAGATE SEWD ALNG THESE POOLS. THUS FLOODING THREAT SEEMS PRETTY LOW ATTM. MAIN SVR THREAT SEEMS TO BE WIND GIVEN THE DCAPE AND THETA-E DIFF...WITH HAIL A DISTANT SECONDARY THREAT. CONVECTION SHLD CONT AFTER MIDNIGHT AND WL CONT WITH THE LIKELY POPS...BUT SVR THREAT SHLD END THIS EVNG WITH LOSS OF INSTABILITY. OUTFLOWS WL REMAIN IN THE SRN CWA THRU THE DAY ON TUES AND WITH A LACK OF CAP AND CONTD A WARM/MOIST ENVIRONMENT IN PLACE...SCT CONVECTION SEEMS LIKELY. HAVE INCREASED POPS IN THE AFTN TO LIKELY CAT OVR THE SRN CWA. SVR THREAT SEEMS PRETTY LOW WITH THE EXPECTED CLD COVER AND ONGOING SHRA/TSRA...BUT AN ISO WIND EVNT IS POSSIBLE. OTHERWISE...DID LOWER GOING HIGHS WITH THE EXPECT CLD COVER CLOSER TO THE COOLER MET GUIDANCE. BOUSTEAD TUESDAY NIGHT...CONTINUED LIKELY POPS FOR MUCH OF EAST CENTRAL KS AFTER SUNSET AS MODELS INDICATE ANOTHER SHORTWAVE TROUGH PUSHING THROUGH THE NORTHWEST FLOW ALOFT. PLACEMENT OF HEAVIEST PRECIPITATION WILL DEPEND ON POSITION OF SFC STATIONARY BOUNDARY/COLD FRONT AND ANY REMNANT OUTFLOW BOUNDARIES FROM AFTERNOON CONVECTION. HEAVIEST PRECIPITATION LOOKS TO OCCUR JUST ALONG OR NORTH OF THE STATIONARY BOUNDARY AS THE APPROACH OF THE SHORTWAVE TROUGH IS EXPECTED TO ENHANCE LOW/MID LVL CONVERGENCE ALONG THE FRONT AS WINDS BACK AHEAD OF THE TROUGH. 12Z NAM/GFS/ECMWF ALL INDICATE AN MCS DEVELOPING ALONG THIS BOUNDARY AHEAD OF THE SHORTWAVE TROUGH...SO DECIDED TO UP POPS INTO THE LIKELY CATEGORY. A HEAVY RAINFALL EVENT IS POSSIBLE ACROSS EAST CENTRAL KS DURING THE NIGHT...HOWEVER ANY FLOODING POTENTIAL WILL BE DETERMINED IN THE SHORT TERM AS MESOSCALE INFLUENCES AND POTENTIAL ANTECEDENT PRECIPITATION OVER THE NEXT 24 HRS WILL DETERMINE WHETHER ANY KIND OF WATCH WILL BE NEEDED. WEDNESDAY AND WEDNESDAY NIGHT...KEPT SLIGHT CHANCE POPS IN THE FORECAST SOUTH OF INTERSTATE 35 DURING THE PERIOD DUE TO UNCERTAINLY REGARDING THE POSITION OF THE STATIONARY BOUNDARY. IF A GOOD MCS MOVES ALONG THE FRONTAL BOUNDARY TUESDAY NIGHT...A GOOD COLD POOL WOULD LIKELY PUSH THE FRONT SOUTH OF THE CWA...BUT SLIGHT CHANCE POPS ARE WARRANTED FOR NOW. THURSDAY THROUGH SATURDAY...FLAT NORTHWEST FLOW PATTERN LOOKS TO REMAIN OVER THE CENTRAL PLAINS AND THE STATIONARY BOUNDARY LOOKS TO WASH OUT ALLOWING SOUTHERLY FLOW AND MOISTURE RETURN THROUGH THE PERIOD. HAVE THE FORECAST DRY THROUGH THE PERIOD ATTM AS DO NOT HAVE ANY CONFIDENCE IN THE TIMING OF A SHORTWAVE TROUGH THROUGH THE NORTHWEST FLOW THIS FAR OUT. UPPER AIR PATTERN BEGINS TO SHIFT SOMEWHAT AS HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS...BRINGING FLOW ALOFT AROUND TO THE SOUTHWEST BY THE END OF THE PERIOD. SATURDAY NIGHT THROUGH MONDAY...ECMWF INDICATED A WEAK TROPICAL DISTURBANCE PUSHING EAST THROUGH THE GULF OF MEXICO AND THEN PUSHING NORTH THROUGH THE SOUTHERN PLAINS ON THE WESTERN PERIPHERY OF THE UPPER RIDGE AS A NORTHERN STREAM TROUGH DIGS SOUTHEAST TOWARDS THE CENTRAL PLAINS. PERSISTENT SOUTHWEST FLOW WILL LIKELY TAP INTO TROPICAL AIRMASS...AND WITH LOW LVL GULF MOISTURE ALREADY ESTABLISHED IN THE REGION...COULD SEE A SUMMER TIME TROPICAL CONVECTION PATTERN SETTING UP THROUGH THE CENTRAL PLAINS WITH A DIMINISHED SEVERE THUNDERSTORM THREAT...BUT HIGHER HEAVY RAINFALL POTENTIAL. SOUTHWESTERLY FLOW THROUGH THE PERIOD WOULD LIKELY BRING GOOD LOW LVL CYCLOGENESIS OVER EASTERN CO/WESTERN KS...ALLOWING SOME SORT OF STATIONARY BOUNDARY TO SET UP NEAR THE CWA. WITH POTENTIAL FOR TROPICAL AIRMASS A STRONG MID LVL CAP IS NOT LIKELY...AND WITH POSSIBLE FRONTAL BOUNDARY AND DISTURBANCES ALOFT...THUNDERSTORMS WILL LIKELY OCCUR DURING THE PERIOD. NO CONFIDENCE IN TIMING OF ANYTHING 6-7 DAYS OUT...SO HAVE SLIGHT CHANCE MENTION THROUGHOUT THE PERIOD. CAVANAUGH && .AVIATION... FOR THE 18Z TAF CYCLE. VFR CONDS EXPECTED TO PREVAIL THRU THE PERIOD. CDFNT WL TRY AND MAKE IT INTO MHK THIS EVNG AND CONVECTIVE OUTFLOW INTO THE TOP/FOE TAF SITES BY LATE EVNG. MAY SEE SOME CONVECTION ASSOCIATED WITH THE FNT AND THUS WL MENTION A SHORT WINDOW OF SOME MVFR CONDS ARND THE FROPA WITH THUNDER...BUT OTHERWISE JUST SOME SHOWERS IN THE POST FRONTAL ENVIRONMENT. WINDS SHLD GO LIGHT THIS EVNG WITH THE CONVECTIVE OUTFLOWS AND WL LIKELY BECOME SWRLY AGAIN LATE TONIGHT. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 7, 11:34 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1134 AM CDT MON JUL 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-081645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1134 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO THE NORTH OF A LINE FROM HOLTON TO JUNCTION CITY. THE MAIN THREAT FROM ANY THUNDERSTORM WOULD BE DAMAGING WIND AND SMALL HAIL. THE MOSTLY LIKELY TIME FOR THUNDERSTORMS IS AFTER 2 PM. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS AFTERNOON FROM CENTRAL NEBRASKA INTO NORTHWEST KANSAS. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS THIS AFTERNOON AND ACROSS THE REST OF THE AREA THIS EVENING AND OVERNIGHT. GIVEN THE AMOUNT OF MOISTURE ACROSS THE AREA...A MODERATELY UNSTABLE ATMOSPHERE IS EXPECTED THIS AFTERNOON AS TEMPERATURES WARM THROUGH THE 90S. AS THUNDERSTORMS MOVE INTO THE UNSTABLE ATMOSPHERE...ISOLATED SEVERE WEATHER IS POSSIBLE. THE LARGE HAIL THREAT APPEARS LOW...BUT SOME OF THE THUNDERSTORMS MAY CONTAIN STRONG WINDS. IN ADDITION...SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF THUNDERSTORMS WILL CONTINUE FOR THE ENTIRE AREA TUESDAY AND FOR LOCATIONS SOUTH OF A LINE FROM ABILENE TO HOLTON TUESDAY NIGHT. SEVERE THUNDERSTORM CHANCES WILL EXIST DURING THESE PERIODS. MORE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 70 WEDNESDAY...AND FOR MUCH OF EAST CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BOUSTEAD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:18 PM CDT | Areal Flood Advisory | TOP | Republic | 117 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.